Hail, Hardin
- When
- December 17, 2:22 PM EST
- Where
- Hardin County, 1.3 mi SSE of Rogersville
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 37.804, -85.919
One inch hail fell along State Highway 31W north of Highway 313.
Partial clearing ahead of an approaching upper trough led to widespread thunderstorms over central Kentucky during the afternoon of December 17th. Weak surface low pressure moved up the Ohio River during the afternoon, moving northeast of Louisville by early evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
Partial clearing ahead of an approaching upper trough led to widespread thunderstorms over central Kentucky during the afternoon of December 17th. Weak surface low pressure moved up the Ohio River during the afternoon, moving northeast of Louisville by early evening. South of this low, temperatures reached the lower 60s with dewpoints in the lower 50s. Surface based instability of between 500 and 1000 Joules and low freezing levels led to widespread hail. Many storms produced enough small hail to turn roads and the ground white. Several of the stronger storms briefly developed supercell characteristics and produced one inch hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Dec 17, 12:41 PM EST, 1 hour 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 1241 PM EST MON DEC 17 2012 ...Updated Aviation Discussion... .Forecast Update... Issued at 1230 PM EST Sun Dec 16 2012 A severe thunderstorm watch has been issued for all of our region. Numerous thunderstorms will continue through 3 pm along the Ohio River and will develop by early afternoon across central Kentucky. Marginally severe hail around quarter size is the main threat. However, an isolated severe wind gust is possible as well. These thunderstorms will continue through mid afternoon across southern Indiana, with storms lingering into the evening hours across south central Kentucky and the Bluegrass Region. && .Short Term (Today through Tuesday)... Issued at 255 AM EST Mon Dec 17 2012 An upper level trough and associated surface low are still on track to cross the area today. This will bring a couple of rounds of showers today as well as the chance for thunderstorms. Scattered showers are ongoing across the forecast area this morning. A few strikes of lightning have been observed as well. Showers will continue to increase this morning, especially across south central and east central Kentucky. The models show an area of showers developing across western KY/TN becoming more widespread over the next few hours and tracking to the northeast. The radar shows this area has begun to develop over the last hour. Will therefore carry likely pops over south and east central KY this morning, with scattered showers elsewhere. After the initial wave of rain moves out, we will likely see a relative minimum in precipitation during the middle of the day. Temperatures are expected to warm into the lower to possibly mid 60s. As the upper level trough nears, another area of rain will develop across west central Kentucky. Soundings indicate that surface based instability may develop this afternoon as the surface temperatures rise and heights fall aloft. This would be especially likely south of the Ohio River. Given instability and cold temps aloft we may see some thunderstorms with hail developing this afternoon. This system will pull off to the northeast tonight and rains will end. For tomorrow high pressure will nose in from the south bringing a dry day with clearing skies. Temperatures will cool off tonight and tomorrow. Lows tonight will drop into the mid 30s to lower 40s. Highs tomorrow will be in the lower to mid 50s. .Long Term (Tuesday night through Sunday)... Issued at 310 AM EST Mon Dec 17 2012 Dry weather continues through Wednesday as the surface ridge axis retreats to the mid-Atlantic coast, giving way to southerly return flow. Temps will be well above normal, with many locations punching into the 60s on Wednesday afternoon. All eyes are on Wednesday night and Thursday as a very sharp but progressive upper trough moves from the Rockies to the Great Lakes. The surface low will deepen quite rapidly as it moves across Illinois into either Indiana or Michigan, depending which model we believe. GFS is the most progressive, but ECMWF is the farthest south. NAM through 12Z Thursday is slower and farther north than either the GFS or ECMWF. Either way, the Ohio Valley is in for a decent rain event under a very dynamic low-level jet. QPF will be limited by how progressive the system is, averaging a half to 3/4 of an inch, with most of it coming in a 6-hr span. SVR potential is limited by the lack of surface-based instability, but there will be enough elevated CAPE to support at least some embedded thunder. Convective probabilities go up with the slower solutions, but it is worth noting that the trend is faster from one run to the next. This forecast splits the difference between GFS and ECMWF. Temps are quite tricky due to this timing. Have gone above guidance for Wednesday night, given cool bias of models in the pre-frontal regime, as well as the expectation for steady or rising temps after midnight. Minimal rise on Thursday, but still above GFS guidance before temps drop off the table in the afternoon. If the trend should start to favor the slower ECMWF or even the NAM solution, we could crack 60 before fropa, especially east of I-65. Lingering precip on Thursday night will be in the form of snow showers, but at this time no accumulation is expected. Could see this changeover late Thursday afternoon if a faster solution should win out. Thermal trof is very progressive and will already be lifting out on Friday. Still looks like we will be below normal on NW winds on Friday, but any Lake Michigan plume should stay off to our north and east. Temps recover to near normal for the remainder of the weekend as high pressure settles into the Deep South. && .Aviation (18Z TAF Issuance)... Issued at 0025 AM EST Mon Dec 18 2012 Numerous fast moving thunderstorms have developed and will affect the SDF airport in the 18 to 21z time frame. Numerous thunderstorms will also affect LEX around 19 through 23z...and BWG from around 19 through 23Z. Frequent lightning...small hail and gust winds will accompany any thunderstorms. Other than thunderstorms, winds will be from 5 to 10kt from the southwest. Variable broken MVFR ceilings may be expected outside of any thunderstorms. Overnight, MVFR ceilings are expected with thunderstorms exiting after around 03z. Winds will switch to the northwest this evening. Ceilings will rise and begin to scatter out by 14z Tuesday. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...NONE. KY...NONE. Update...........JSD Short Term.......EER Long Term........RS Aviation.........JSD
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LOUISVILLE KY 1244 PM EST MON DEC 17 2012 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-182045- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN- PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY- MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY- OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY- HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY- NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY- LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY- EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY- WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY- ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY- INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON... JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY... JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG... BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX... MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE... BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN... CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON... PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG... NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE... LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE... GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE... BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE... EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY 1244 PM EST MON DEC 17 2012 /1144 AM CST MON DEC 17 2012/ ...SEVERE THUNDERSTORM WATCH 683 IN EFFECT UNTIL 8 PM EST /7 PM CST/ THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. NUMEROUS THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AS A LOW PRESSURE SYSTEM MOVES NORTHEAST ALONG THE OHIO RIVER. SOME OF THE STORMS MAY BECOME STRONG TO SEVERE WITH LARGE HAIL AND GUSTY WINDS. ANY THUNDERSTORM THAT DEVELOPS WILL PRODUCE DANGEROUS LIGHTNING AND BRIEF HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A VIGOROUS LOW PRESSURE SYSTEM IS FORECAST TO MOVE INTO THE MIDWEST EARLY THURSDAY. AHEAD OF THIS SYSTEM...SHOWERS WITH EMBEDDED THUNDERSTORMS ARE LIKELY. THESE STORMS WILL BRING LIGHTNING AS WELL AS GUSTY WINDS AND HEAVY RAINS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF HAIL OR DAMAGING WINDS TODAY. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE. BJS/RAS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
206 PM EST MON DEC 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL NEW PEKIN 38.50N 86.02W
12/17/2012 M0.70 INCH WASHINGTON IN TRAINED SPOTTER
&&
EVENT NUMBER LMK1201100
CMCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
208 PM EST MON DEC 17 2012
INZ077>079-090>092-KYZ030>033-172030-
CLARK IN-FLOYD IN-HARRISON IN-HENRY KY-JEFFERSON KY-JEFFERSON
IN-OLDHAM KY-SCOTT IN-TRIMBLE KY-WASHINGTON IN-
208 PM EST MON DEC 17 2012
...CLUSTERS OF THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY
RAIN...AND HAIL UP TO PEA SIZED MOVING THROUGH SOUTHERN INDIANA AND
NORTH CENTRAL KENTUCKY...
AT 205 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
CLUSTERS OF THUNDERSTORMS MOVING NORTHEASTWARD ACROSS SOUTHERN
INDIANA AND PORTIONS OF NORTH CENTRAL KENTUCKY. THE LARGEST
CONCENTRATION OF STORMS WILL MOVE ALONG AND NORTH OF THE OHIO RIVER
OVER THE NEXT HOUR.
THESE STORMS WILL BE CAPABLE OF PRODUCING OCCASIONAL
LIGHTNING...HEAVY RAIN AND A LARGE AMOUNT OF PEA SIZED HAIL THAT MAY
COVER THE GROUND AT TIMES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORMS...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3869 8520 3873 8533 3858 8521 3856 8501
3836 8487 3836 8528 3830 8546 3811 8544
3809 8573 3796 8605 3806 8627 3818 8632
3836 8626 3835 8625 3842 8631 3873 8631
3878 8608 3873 8588 3891 8554 3891 8521
TIME...MOT...LOC 1907Z 250DEG 28KT 3857 8602
MJSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
208 PM EST MON DEC 17 2012
INZ077>079-090>092-KYZ030>033-172030-
CLARK IN-FLOYD IN-HARRISON IN-HENRY KY-JEFFERSON KY-JEFFERSON
IN-OLDHAM KY-SCOTT IN-TRIMBLE KY-WASHINGTON IN-
208 PM EST MON DEC 17 2012
...CLUSTERS OF THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY
RAIN...AND HAIL UP TO PEA SIZED MOVING THROUGH SOUTHERN INDIANA AND
NORTH CENTRAL KENTUCKY...
AT 205 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
CLUSTERS OF THUNDERSTORMS MOVING NORTHEASTWARD ACROSS SOUTHERN
INDIANA AND PORTIONS OF NORTH CENTRAL KENTUCKY. THE LARGEST
CONCENTRATION OF STORMS WILL MOVE ALONG AND NORTH OF THE OHIO RIVER
OVER THE NEXT HOUR.
THESE STORMS WILL BE CAPABLE OF PRODUCING OCCASIONAL
LIGHTNING...HEAVY RAIN AND A LARGE AMOUNT OF PEA SIZED HAIL THAT MAY
COVER THE GROUND AT TIMES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORMS...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3869 8520 3873 8533 3858 8521 3856 8501
3836 8487 3836 8528 3830 8546 3811 8544
3809 8573 3796 8605 3806 8627 3818 8632
3836 8626 3835 8625 3842 8631 3873 8631
3878 8608 3873 8588 3891 8554 3891 8521
TIME...MOT...LOC 1907Z 250DEG 28KT 3857 8602
MJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
210 PM EST MON DEC 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 PM HAIL CUSTER 37.73N 86.25W
12/17/2012 M0.88 INCH BRECKINRIDGE KY TRAINED SPOTTER
&&
EVENT NUMBER LMK1201101
CMCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
212 PM EST MON DEC 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0211 PM HAIL LA GRANGE 38.40N 85.38W
12/17/2012 M0.70 INCH OLDHAM KY NWS EMPLOYEE
LARGE DRIFTS OF SMALL HAIL
&&
EVENT NUMBER LMK1201102
CMCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
215 PM EST MON DEC 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0214 PM HAIL OAKLAND 37.04N 86.25W
12/17/2012 M0.50 INCH WARREN KY TRAINED SPOTTER
&&
EVENT NUMBER LMK1201103
CMCThe Louisville radar (KLVX), 19 km away, was scanning. The volume nearest the first event began at 19:20 UTC.
4 hail. Local standard time, as filed.
One inch hail fell along State Highway 31W north of Highway 313.
One inch hail fell in Brooks.
A CoCoRahs observer several miles south of Brooks reported 1.25 inch hail.
Widespread pea to dime sized hail whitened the ground just south of Georgetown. Some of the larger hail stones were 1 inch in diameter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, December 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 416573, 416574, 416575, 416576.